Texas, 2009Strong Wind in Texas, April 2, 2009
April 2, 2009 · NWS SHV · 1 event in 1 county or zone
A strong area of low pressure in the upper levels of the atmosphere across the Oklahoma and Texas Panhandle region moved into the southern plains during the morning of April 2nd. resulted in strong to severe thunderstorms across portions of the region along and ahead of a strong cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure in the upper levels of the atmosphere across the Oklahoma and Texas Panhandle region moved into the southern plains during the morning of April 2nd. This system...along with the development of a strong low level jet...resulted in strong to severe thunderstorms across portions of the region along and ahead of a strong cold front. The pressure gradient was very strong behind the front as well producing strong wind gusts which produced some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 2, 2:14 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Apr 2, 2:14 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
314 PM CDT THU APR 2 2009
.DISCUSSION...
WATCHING VIGOROUS UPPER LOW SPIN OVER THE TEXARKANA REGION ATTM
WITH A SWIRLING CU FIELD NOTED ON VISIBLE SATELLITE. A FEW SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED JUST AHEAD AND NORTH OF THE UPPER
VORTEX WHERE STEEP LAPSE RATES EXIST AND BEST UPPER DIVERGENCE IS PRESENT.
THIS IS OF COURSE TYPICAL OF COLD CORE SYSTEMS DURING THE SPRING
TIME. HAVE MENTIONED THUNDERSTORMS THROUGH EARLY EVENING ACROSS
SOUTHERN ARKANSAS WITH POSSIBLE SMALL HAIL. POST FRONTAL WIND IS
THE OTHER ISSUE WITH THIS SYSTEM. GGG HAS GUSTED UP TO 45 MPH THIS
AFTERNOON AND MOST SITES ARE GUSTING TO NEAR 40 ACROSS EAST TEXAS.
THESE WINDS WILL MAKE IT INTO EASTERN LA BY LATE AFTERNOON.
CONTEMPLATED UPGRADING TO A WIND ADVISORY BUT REFRAINED SINCE
SUSTAINED WINDS HAVE NOT TOPPED 30 OVER A WIDE AREA. WINDS SHOULD
START TO CALM DOWN BY LATE TONIGHT AS THE SYSTEM PULLS AWAY AND WE
MOVE INTO A MORE ZONAL FLOW BY TOMORROW.
NEXT SYSTEM WILL APPROACH ON SATURDAY HOWEVER BOTH THE ECMWF AND
GFS TAKE MOST OF THE ENERGY TO THE NORTH. GIVEN THE MORE NORTH
TRACK OF BOTH THE SURFACE AND UPPER LOW...WILL SEE LOWER CHANCES
OF RAIN WITH THE FROPA. GFS BRINGS THE FRONT THROUGH BY 12Z SUNDAY
WHILE THE ECMWF HAS IT THROUGH DURING THE AFTERNOON HOURS SUNDAY.
HAVE SORT OF SPLIT THE TWO AND KEPT CLOUDS AND POPS IN DURING THE
ENTIRE TIMEFRAME TO COVER THE DIFFERENCES AND NOT CLEAR THINGS OUT
TOO QUICKLY. THE REAL STORY WITH THIS SYSTEM WILL BE THE COLD
ARCTIC AIR THATS ALLOWED TO FILTER DOWN THE LEESIDE OF THE ROCKIES
EARLY IN THE WEEK AS THE UPPER PATTERN TAKES ON AN OMEGA SHAPE.
THICKNESSES DROP RAPIDLY AS THE UPPER LOW DEEPENS OVER THE GREAT
LAKES AND A 1036 HIGH BUILDS SOUTH IN THE SOUTHERN PLAINS OUT OF
CANADA BY TUESDAY MORNING. MEX GUIDANCE DROPS TEMPS TO OR BELOW
FREEZING NORTH OF INTERSTATE 20. HOWEVER THE POTENTIAL WILL EXIST
FOR FREEZING EVEN FURTHER SOUTH AS THE HIGH BUILDS OVER AND
RADIATIONAL COOLING COMMENCES. DEWPOINTS WILL BE IN THE UPPER 20S TO
LOW 30S AREA WIDE AND THE ONLY SAVING GRACE FOR A HARD FREEZE MAY
BE THE AMOUNT OF MOISTURE CURRENTLY IN THE SOIL. WILL MONITOR
CLOSELY THROUGH THE WEEKEND.
NEXT UPPER SYSTEM MOVES THROUGH THE SOUTHERN ROCKIES BY MIDWEEK
GIVING THE REGION ANOTHER CHANCE OF SEVERE WEATHER. TIMING AND
INTENSITY VARY BETWEEN THE GFS AND ECMWF BUT HAVE GONE WITH THE
GFS IN THIS PACKAGE AS THE ECMWF OVERALL UPPER LEVEL PATTERN LOOKS
A LITTLE SUSPECT. WILL MONITOR THE EVOLUTION OF THIS SYSTEM AS WELL.
&&
.AVIATION...
DRY SLOT HAS QUICKLY CLEARED SKIES THRU MUCH OF CWA...WITH BACKEDGE
OF CLOUD DECK ASSOCIATED WITH RETREATING MCS...JUST EXITING EASTERN
EDGE OF CWA...INCLUDING MLU. HOWEVER...COLD AIR CUMULUS QUICKLY
FILLING IN DRY SLOTTED AIR. COMMAHEAD SECTION OF LOW....OVER SE
OK/SW AR...NEAR AND JUST SOUTH OF UPPER LOW...FILLING IN WITH
SCATTERED TSTMS. DUE TO EXTREME LAPSE RATES WITHIN COLD CORE LOW...
STRONGER STORMS MAY PRODUCE SMALL HAIL...IN ADDITION TO OCNL LTG.
THIS AREA SHOULD JUST MISS TXK...BUT WILL CONTINUE TO MONITOR.
OTHER CONCERN IS STRENGTH OF WESTERLY WINDS ACROSS NE TX...MOING
INTO EXTREME NW LA/SW AR. SUSTAINED 20 TO 25 KNOTS WITH GUSTS TO
NEAR 40 KTS THIS AFTN. AHEAD OF THIS WIND SHIFT...LIGHTER SOUTH
WINDS BENEATH STRONGER WESTERLIES ALOFT...MAY SEE LLWS NEXT HOUR OR
SO AT MLU AND ELD SITES. AFTER 12Z FRI...EXPECT VEERING WINDS TO
E-SE...AND SKC VFR./VII/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 42 72 48 78 58 / 0 10 10 30 30
MLU 44 71 47 78 55 / 10 10 10 30 40
DEQ 36 72 41 75 50 / 10 10 10 30 30
TXK 39 72 45 76 53 / 10 10 10 30 30
ELD 40 71 44 77 55 / 20 10 10 30 40
TYR 42 73 50 77 55 / 0 0 10 10 20
GGG 41 74 49 77 57 / 0 0 10 10 20
LFK 43 76 49 80 60 / 0 0 10 10 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
04/07Hazardous weather outlook, Apr 2, 10:52 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1152 AM CDT THU APR 2 2009
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-031700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1152 AM CDT THU APR 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ANOTHER COLD FRONT WILL MOVE ACROSS THE FOUR STATE REGION DURING
THE DAY ON SATURDAY. SHOWERS AND A FEW THUNDERSTORMS WILL BE
POSSIBLE HOWEVER THE SEVERE WEATHER POTENTIAL WILL BE LIMITED.
MUCH COOLER TEMPERATURES WILL FOLLOW THIS FRONTAL SYSTEM WITH A
POTENTIAL FREEZE MONDAY NIGHT ALONG AND NORTH OF INTERSTATE 20.
A SECOND AND STRONGER UPPER LEVEL SYSTEM WILL MOVE INTO
THE AREA MIDWEEK. THIS STORM SYSTEM WILL BE CLOSELY MONITORED
DURING THE UPCOMING WEEK FOR SEVERE WEATHER POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
04
In the hours before
Local storm report, Apr 2, 2:23 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM NON-TSTM WND DMG SHREVEPORT 32.47N 93.80W
04/02/2009 CADDO LA PUBLIC
TREE FELL ON A HOUSE IN SOUTH SHREVEPORT.
&&
STEVENSLocal storm report, Apr 2, 3:41 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
441 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND DMG SHREVEPORT 32.47N 93.80W
04/02/2009 CADDO LA BROADCAST MEDIA
TREE DOWN ON POWER LINES IN THE 500 BLOCK OF PIERREMONT
RD...BLOCKING THE ROAD. ROAD WAS CLOSED WHILE WORKERS
WORKED TO REMOVE THE TREE.
&&
15Local storm report, Apr 2, 3:49 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
449 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND DMG SHREVEPORT 32.47N 93.80W
04/02/2009 CADDO LA BROADCAST MEDIA
TREE DOWN ON A HOUSE IN THE 4100 BLOCK OF BALTIMORE ST.
&&
15Strong Wind, Smith
- When
- April 2, 4:45 PM CST
- Where
- Smith forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $100
- Reported by
- Broadcast Media
- Coordinates
- 32.375, -95.269 (the zone’s center; the record gives no point)
A 75 foot oak tree was downed by strong non-thunderstorm wind gusts. The tree fell across Oxford Circle in the south part of town.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 2, 20094 injured · $417,000 · EF1 · 52 events
- Tornadoes and Flash Flooding in Alabama, April 2 to 3, 20092 injured · $272,000 · EF1 · 36 events
- Tornado and Flash Flooding in Tennessee, April 2 to 3, 20091 injured · $649,000 · EF1 · 14 events
- Flooding and Hail in Georgia, April 2 to 3, 2009$1.9 million · 52 kt wind · 23 events
- Flooding in Georgia, April 2 to 8, 2009$4.0 million · 4 events
- Hail and Damaging Winds in Mississippi, April 2, 2009$136,000 · 1.75 in hail · 49 events
- Wildfire in Texas, April 2 to 3, 2009$1.0 million · 1 event
- Strong Wind in Texas, April 2, 20091 injured · $160,000 · 7 events
- Tornado and Flash Flood in Florida, April 2, 2009$100,000 · EF0 · 24 events
- Tornadoes and Hail in Mississippi, April 2, 20091 injured · $69,000 · EF0 · 18 events
- Damaging Winds in Tennessee, April 2, 2009$92,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Arkansas, April 2, 2009$76,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160014.